Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 375, NWS Goodland, KS

August 8, 2018Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2018, 2:28 PM CDT for Gove County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 2:28 PM CDT (19:28 UTC)
Expired
Aug 8, 2018, 3:00 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS53 KGLD 081928
SVRGLD
KSC063-082000-
/O.NEW.KGLD.SV.W.0375.180808T1928Z-180808T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
228 PM CDT WED AUG 8 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Gove County in west central Kansas...

* Until 300 PM CDT.

* At 228 PM CDT, a severe thunderstorm was located 13 miles north of
  Healy, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3876 10082 3880 10082 3890 10067 3870 10038
      3870 10076
TIME...MOT...LOC 1928Z 328DEG 14KT 3879 10070 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
751 
WWUS53 KGLD 081936
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
236 PM CDT WED AUG 8 2018

KSC063-082000-
/O.CON.KGLD.SV.W.0375.000000T0000Z-180808T2000Z/
Gove KS-
236 PM CDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN GOVE COUNTY...

At 235 PM CDT, a severe thunderstorm was located 11 miles north of
Healy, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3875 10080 3879 10080 3886 10065 3870 10038
      3870 10076
TIME...MOT...LOC 1935Z 328DEG 14KT 3876 10068 

HAIL...1.00IN
WIND...60MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:02 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 8, 2:02 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
102 PM MDT Wed Aug 8 2018

.UPDATE...
Issued at 1003 AM MDT Wed Aug 8 2018

Update to forecast sent to adjust pops for the remaining isolated
showers/storms that currently linger along/in our eastern and
western border zones.

&&

.SHORT TERM...(Today through Friday night)
Issued at 230 AM MDT Wed Aug 8 2018

The primary short term forecast concern is the coverage and
intensity of thunderstorms across the central high plains region
each of the next three days as a high amplitude pattern begins to
transition from the western to the central U.S.

The short wave aloft currently moving through the central high
plains region early this morning continues southeast across the
forecast area along with scattered thunderstorms and rain showers.
A high amplitude ridge builds over the western U.S. with the
upper northwesterly flow becoming more northerly over the forecast
area. This flow will transport a series of disturbances across
the region that will aid in the development of isolated
thunderstorms each afternoon and evening. By late Friday the upper
ridge stretches into the northern plains as an upper low moves
through the Pacific Northwest

Temperatures will not change through the short term period with
highs in the upper 80s to lower 90s and lows in the upper 50s to
lower 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 102 PM MDT Wed Aug 8 2018

Embedded shortwave in upper level ridge flow over the northern and
central Plains Thursday night. A surface leeside trough along the
Colorado front range Thursday night will make thunderstorms
possible in the afternoon and evening. The shortwave moves south
into eastern Kansas by Friday night bringing northwest flow aloft
and possible thunderstorms throughout the day Friday. The
shortwave becomes absorbed into the main trough over the Great
Lakes and extends the main trough westward to an upper level low
that formed over the southern Plains Saturday morning. By Saturday
night, the low over Texas and Oklahoma becomes cut off from the
main trough.

Meanwhile, a trough over the Pacific Northwest, along with the upper
level low over the southern Plains and trough over the Great Lakes,
compress the ridge causing the ridge to build into northern Canada
Saturday. By Sunday night, the high pressure weakens allowing for
weak low pressure to overtake the U.S. After low pressure becomes
dominate, weak flow is left aloft creating almost zonal flow across
the northern Plains.

During the beginning of next week, the low over the southern
Plains migrates northward bringing precipitation chances with it
Monday into Tuesday for the Tri-State region. The low continues
moving north and is absorbed by the upper level flow creating a
shortwave trough over the central Plains. By Wednesday, a weak
trough forms over the Pacific Northwest moving southeast forming
an upper level cutoff low. The shortwave trough over the central
Plains begins to build Wednesday as the cutoff low and shortwave
trough collide. Due to this upper level flow regime during the
middle of next week, northwest flow aloft returns to the Tri-state
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1118 AM MDT Wed Aug 8 2018

VFR conditions expected for both taf sites thru the forecast
period w/ mainly high cloud cover. Winds for KGLD...mainly light
and variable with some gusts around 10kts thru 21z and 06z-13z
Thursday. Winds for KMCK...light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...NEWMAN
AVIATION...JN
Hazardous weather outlook, Aug 8, 10:57 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
957 AM MDT Wed Aug 8 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
957 AM MDT Wed Aug 8 2018 /1057 AM CDT Wed Aug 8 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated marginally severe storms are possible late this aftenooon
and evening across far east central Colorado. The primary threats
with these storms will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Aug 8, 9:05 AM CDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
805 AM MDT WED AUG 8 2018

COZ090-KSZ001-081445-
Yuma County CO-Cheyenne KS-
805 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 845 AM MDT/945 AM CDT/...

At 804 AM MDT/904 AM CDT/, thunderstorm outflow was located 4 miles
southwest of Wray, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Wray, Bonny Reservoir, Hale, Beecher Island, Laird, Idalia and
Vernon.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 248.

LAT...LON 4018 10212 4005 10205 4000 10205 4000 10202
      3972 10187 3957 10228 4005 10248
TIME...MOT...LOC 1404Z 331DEG 28KT 4003 10226

JN
Special weather statement, Aug 8, 11:49 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 AM CDT WED AUG 8 2018

KSZ016-081730-
Graham KS-
1149 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
1230 PM CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Voda, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint Peter.

LAT...LON 3913 9979 3913 10014 3927 10014 3931 9977
TIME...MOT...LOC 1649Z 255DEG 13KT 3918 10004

JN
Special weather statement, Aug 8, 2:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
222 PM CDT WED AUG 8 2018

KSZ029-081945-
Gove KS-
222 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
245 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Gove, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 10082 3894 10067 3875 10036 3870 10043
      3870 10072
TIME...MOT...LOC 1922Z 317DEG 21KT 3880 10065

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:28 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Aug 7, 10:16 PM CDTSpecial Weather StatementGLDCheyenne14 min
Aug 8, 1:01 AM CDTSpecial Weather StatementGLDGreeley29 min
Aug 8, 11:49 AM CDTSpecial Weather StatementGLDGraham41 min
Aug 8, 11:54 AM CDTSevere Thunderstorm WarningGLDGraham36 min
Aug 8, 12:35 PM CDTSevere Thunderstorm WarningGLDGraham8 min
Aug 8, 2:22 PM CDTSpecial Weather StatementGLDGove23 min
Aug 8, 2:40 PM CDTSpecial Weather StatementGLDWichita35 min
Aug 8, 2:41 PM CDTSevere Thunderstorm WarningGLDWichita19 min
Aug 8, 2:55 PM CDTSevere Thunderstorm WarningGLDGove, Logan20 min
Aug 8, 3:16 PM CDTSpecial Weather StatementGLDLogan14 min
Aug 8, 3:17 PM CDTSpecial Weather StatementGLDWichita13 min
Aug 8, 3:18 PM CDTSpecial Weather StatementGLDThomas27 min
Aug 8, 3:23 PM CDTSevere Thunderstorm WarningGLDThomas15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.